Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 212, NWS Jackson, MS

June 3, 2018Carroll County, Holmes County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2018, 2:31 AM CDT for Carroll County, Holmes County, Leflore County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2018, 2:31 AM CDT (07:31 UTC)
Expired
Jun 3, 2018, 2:55 AM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MS, Holmes County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 122 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:25 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 9:25 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
925 PM CDT Sat Jun 2 2018

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Updated the forecast to reflect the current trends. Storms to the
west continue to pound that area but weren't quite making much
southward progress. Storms just ahead of the boundary were a
little further away, so slowed the rain moving into the area. It
looks like another hot and muggy night with mid to upper 70s
likely. Could see one or two record low max records broken at
Hattiesburg, Jackson or Meridian. Other than the timing of the
rain, no really changes to the forecast./07/

&&

.AVIATION...
00Z TAF discussion:
VFR flight categories will continue to prevail at all TAF sites
into this evening. A complex of showers and storms are progged to
rapidly drop south southeast into and through the area late this
evening and during the overnight hours. Convection during this
time will cause both ceilings and visibilities to drop to MVFR/IFR
categories for at least a 1-4 hour period of time. Gusty northwest
winds are expected with this complex, along with frequent
lightning, and heavy downpours. Both ceilings and visibilities
will quickly improve in the wake of this convection. Winds will
subside to light from the west around 3-5 knots ahead of the
complex. /17/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  90  63  88 /  13  23   1   1
Meridian      74  93  63  89 /   9  31   3   0
Vicksburg     75  90  62  89 /  21  18   1   1
Hattiesburg   75  95  65  90 /   7  51  24   0
Natchez       75  90  64  88 /  10  48   4   1
Greenville    75  88  63  87 /  47  15   0   1
Greenwood     74  88  62  87 /  41  17   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 2, 2:49 PM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
249 PM CDT Sat Jun 2 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>029-032-034>037-040>042-
031100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Choctaw-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
249 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

There is a slight risk for severe storms during the mid to late
evening hours. Thunderstorms are expected to push south into the
area bringing the potential for damaging wind gusts and hail up to
quarter size.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023>025-MSZ030-031-033-038-039-043>047-031100-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Clay-Lowndes-
Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-
249 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

There is a marginal risk for severe storms tonight. Thunderstorms
are expected to push south into the area late this evening and
overnight. A few storms could produce damaging wind gusts and
hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ026-MSZ048>056-059-060-031100-
Concordia-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jefferson-Adams-
249 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
southwest Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

There is a marginal risk for severe storms tonight. Thunderstorms
are expected to push south into the area late this evening and
overnight. A few storms could produce damaging wind gusts and
hail up to quarter size.

Isolated severe storms capable of damaging wind gusts and hail up
to the size of quarters are possible again Sunday afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

MSZ057-058-061>066-072>074-031100-
Jasper-Clarke-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
249 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of east central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Sunday

Isolated severe storms capable of damaging wind gusts and hail up
to the size of quarters are possible Sunday afternoon.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 3, 12:38 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
1238 AM CDT SUN JUN 3 2018

MSZ018-019-030645-
Sunflower MS-Bolivar MS-
1238 AM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHEASTERN BOLIVAR COUNTIES UNTIL 145 AM CDT...

At 1238 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Belen to 7 miles northeast of White
River National Wildlife Refuge. Movement was southeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Deeson around 105 AM CDT.
  Shelby around 115 AM CDT.
  Mound Bayou around 120 AM CDT.
  Drew around 135 AM CDT.

Other locations impacted by these storms include Alligator,
Winstonville, Beulah, Duncan, Merigold and Pace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3412 9066 3399 9066 3399 9045 3380 9045
      3379 9099 3384 9107 3387 9107 3393 9101
      3396 9108 3398 9108 3400 9102 3396 9097
      3398 9096 3402 9099 3402 9090 3409 9087
      3410 9088 3409 9092 3412 9095
TIME...MOT...LOC 0538Z 324DEG 37KT 3424 9040 3427 9097

22
Special weather statement, Jun 3, 1:11 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
111 AM CDT SUN JUN 3 2018

MSZ025-026-030715-
Grenada MS-Leflore MS-
111 AM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT GRENADA AND NORTHERN LEFLORE
COUNTIES UNTIL 215 AM CDT...

At 110 AM CDT, Meteorologists were tracking a strong thunderstorm
near Vance, or 9 miles west of Charleston, moving southeast at 45
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Leflore, Holcomb and Bew Springs around 145 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3387 8977 3387 8952 3369 8951 3369 9044
      3381 9044 3381 9019 3379 9017 3377 9018
      3375 9030 3373 9031 3370 9030 3370 9028
      3374 9024 3372 9022 3372 9014 3381 9013
      3381 8998 3382 8993 3390 8992 3390 8977
TIME...MOT...LOC 0610Z 323DEG 37KT 3402 9022

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 12:38 AM CDTSpecial Weather StatementJANBolivar67 min
Jun 3, 1:11 AM CDTSpecial Weather StatementJANGrenada64 min
Jun 3, 1:15 AM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower60 min
Jun 3, 2:12 AM CDTSevere Thunderstorm WarningJANBolivar, Humphreys, Sunflower, Washington41 min
Jun 3, 3:04 AM CDTSpecial Weather StatementJANClay56 min
Jun 3, 5:55 AM CDTSpecial Weather StatementJANWashington50 min
Jun 3, 2:36 PM CDTSpecial Weather StatementJANLauderdale24 min
Jun 3, 3:05 PM CDTSpecial Weather StatementJANLauderdale25 min
Jun 3, 4:02 PM CDTSpecial Weather StatementJANLauderdale43 min
Jun 3, 4:26 PM CDTSpecial Weather StatementJANNewton34 min
Jun 3, 4:45 PM CDTSpecial Weather StatementJANNewton45 min
Jun 3, 5:37 PM CDTSpecial Weather StatementJANMarion23 min
Jun 3, 6:17 PM CDTSpecial Weather StatementJANMarion28 min
Jun 3, 6:44 PM CDTSpecial Weather StatementJANLamar31 min
Jun 3, 4:15 AM CDTSpecial Weather StatementJANWest Carroll45 min
Jun 3, 4:31 AM CDTSevere Thunderstorm WarningJANEast Carroll, West Carroll44 min
Jun 3, 5:15 AM CDTSpecial Weather StatementJANWest Carroll60 min
Jun 3, 5:17 AM CDTSpecial Weather StatementJANEast Carroll58 min
Jun 3, 3:40 AM CDTSevere Thunderstorm WarningJANAshley, Chicot65 min
Jun 3, 4:04 AM CDTSevere Thunderstorm WarningJANAshley41 min
Jun 3, 5:39 AM CDTSpecial Weather StatementJANAshley51 min
Jun 3, 5:53 AM CDTFlash Flood WarningJANAshley114 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.